March 3rd 2021

Medical Negligence

‘Life drained’ from businesswoman who became ‘a wreck’ after doctors left her on Zolpidem insomnia medication for EIGHT YEARS

Nick Stojanovic

Nick Stojanovic

Senior Solicitor, Clinical Negligence

‘Life drained’ from businesswoman who became ‘a wreck’ after doctors left her on Zolpidem insomnia medication for EIGHT YEARS

Doctors left a woman on medication to treat insomnia for EIGHT YEARS when she should have been taken off them after a few weeks – causing her to be ‘drained of life’, spiral into depression and become too unwell to work.

Doctors left a woman on medication to treat insomnia for EIGHT YEARS when she should have been taken off them after a few weeks – causing her to be ‘drained of life’, spiral into depression and become too unwell to work.

Business owner Mia Jones, 57, believed the stress of running her own taxi business must have been the cause of her worsening anxiety and depression which left her needing to spend hours in bed every day.

Matters became so bad that she even put the business, which she had run for 15 years, up for sale as she thought she couldn’t cope any more.

However, determined to get to the bottom of her problems, she carried out her own research and was horrified when reading that she’d been repeatedly prescribed medication between 2009 and 2017 which she should have only taken for a matter of weeks at most.

She had been repeatedly prescribed Zolpidem between 2009 and 2017.

This was despite the drug not being licensed for long-term use, with the recommendation it is only used for a maximum of four weeks. This is because the body gets used the medicine quickly and can becomes dependent upon it, despite it being unlikely to have the same effect of addressing insomnia issues when taken long term.

A legal case, led by Hudgell Solicitors, resulted in Mia being awarded a substantial five-figure out of court damages settlement. As part of the case it was alleged the GPs collectively missed or simply failed to review her prescription of Zolpidem tablets.

It was also alleged this caused her to suffer from physical and psychological dependence which led to her becoming unwell, increasingly anxious and to suffer panic attacks and memory loss.

She was finally weaned off the medication after researching her symptoms herself, fearing her life was spiraling out of control.

‘Life was drained from me and my anxiety went through the roof’

Mia says she was ‘horrified’ when realising it was likely that the medication had been causing all her life problems.

“My life was ruined completely for many years by this and I want other people to be aware of what happened to me, especially people who have been on long-term medication but don’t feel any better, or like me feel worse and like things are out of control,” she said.

“I am an upbeat and active person and I loved running my own taxi business. It can be challenging and stressful and back in 2009 I was struggling to sleep so I went to the doctors and they put me on the medication, which did resolve the sleeping issue.

“It was only a matter of months later though that I began to feel very tired and lethargic, and as time went on it was like the life was being drained from me, with no explanation.

“It continued to get worse and I was struggling at work and just couldn’t concentrate, and I was struggling to remember or cope with things that previously wouldn’t have been a problem for me. I was a wreck.

“My anxiety went through the roof, to the point where I didn’t even feel able to drive. I used to drive a mini-bus when we had bookings, but all of a sudden I became too anxious to even get behind the wheel, so I had to give that up for more than a year.”

Mia says she repeatedly returned to her doctors, but her symptoms were always linked to other issues.

“I kept going back but it was all being put down to various reasons, from stopping smoking to being perimenopausal when I was having hot flushes. Nobody ever mentioned the medication and because I was dependent upon it I never questioned it,” she said.

“I was constantly tired, to the point where every day I’d have to go to bed in the afternoon for a few hours because I was just like a zombie. In the end I just thought that I was depressed and not coping and one night I just went on the computer and put the business up for sale.

“I just wasn’t thinking straight but I just couldn’t cope. I really thought that I was becoming seriously mentally ill. I never quite got to the point of thinking about killing myself, but I hate to think what state I would have been in had I remained on that medication for much longer.

“It was only because I was going through everything and trying to pinpoint what was causing my illness that I considered the medication and I was absolutely horrified when I read I should have only taken it for a really short time. I’d actually been on a higher dosage than recommended too

“When I went to the doctors and said I wanted to end the medication there was no apology for what had happened. I was seen by a specialist and a plan made to wean me off them over a period of time, which took around a year, because I had been become so addicted and dependent upon them.

“I really can’t believe this was allowed to happen. “

Legal case resulted in five-figure damages agreement

Solicitor Nick Stojanovic, a specialist in medical negligence claims at Hudgell Solicitors, said the case had been settled without any admissions of liability being made.

“We are pleased to have been able to bring this case to a successful conclusion with a five-figure damages settlement being agreed,” he said.

“From our investigations we could see nothing to suggest there had been any reviews of our client’s medication over this eight year period. Had this taken place it would have ensured she was on the lowest effective dose, for the shortest period possible.

“Mia suffered from worsening symptoms over the years, feeling increasingly down and experiencing chronic fatigue. She developed serious physical and psychological dependence which led to her suffering a general feeling of being unwell, anxiety, panic attacks and memory loss.

“The prescription of Zolpidem for eight years was something which fell well below the standard of care expected, as did the failure of numerous GPs to identify that the drug was the likely cause for much of her symptoms.”

Now off the drug for more than two-and-a-half years, Mia is feeling ‘happy, fit and well’ again, and about to launch a second business.

“I’m enjoying life and throwing everything at it again,” she said.

“I am grateful to Nick and Hudgell Solicitors for their support as the compensation has come at a really useful time given the impact of Covid-19 on my taxi company, and it has also helped me to look forward again.”

What the NHS says about Zolpidem

The NHS website says Zolpidem is a prescription-only drug which helps people fall asleep more quickly and less likely to wake up during the night.

It says people usually take it for just a few weeks (up to 4 weeks), as the body gets used to this medicine quickly, so after taking it for a few weeks, it’s unlikely to have the same effect and the body can also become dependent on it.

Potential serious side effects are listed as including memory loss, hallucinations, delusions and feeling sad and low.
People should not take the medication if pregnant, as it may harm their baby.

People who have been taking zolpidem for longer than 4 weeks are advised not to stop taking it suddenly as they may get withdrawal symptoms, and insomnia could return worse than before.

Feelings of anxiousness, restlessness and mood changes could also be caused by suddenly stopping.

What Our Clients Say

Start your claim